Steroids get a bad press – stories of men turning into women! – diabetes, high blood pressure and crumbling bones. As with all press there is an element of truth, however what is not appreciated, is the amount of good they do in preventing potentially debilitating and even life or sight threatening diseases from getting out of control.
Put quite simply, sometimes there is no choice as the risks of not treating are infinitely worse than treating. We do, however, always try to treat with the minimum dose and for the least duration possible. In some circumstances there are other drugs, which enable us to reduce the steroid dose. It is all a fine balancing act.
In eye diseases we use steroids both systemically when administered as tablets or intravenously; generally, to treat a disease that affects many organs including the eye. If just the eye is involved, we treat locally with an injection around the eye or into the eye, or as eye drops.
The main important side effects of systemic (general body) steroid use are:
- Potentially elevated blood pressure
- Skin and fat changes leading to a “moon face”
- Osteoporosis, weakening of the bones, particularly in postmenopausal women
- Dysphoria – a psychological feeling, associated with agitation and poor sleep
It is important that you have these effects monitored by a physician or your GP.
STEROIDS AND THE EYE
Steroids (as eyedrops) are frequently used for treating eye disorders. The three important side effects are:
- Raised intraocular pressure and glaucoma
- Uncontrolled infection, typically by viruses or fungal infection
It is for these reasons that most ophthalmologists monitor people on long-term steroids either as drops or ointment around the eye. Cataract can be dealt with safely with surgery if required.
We can monitor the eye pressure and treat with drops if necessary.
The problem with steroid drops is that they make virtually all eye conditions feel better due to
their potent anti-inflammatory effect. This often leads to people demanding them for long-term use, which could potentially be harmful if not supervised by a trained eye-care professional.